Virginia, 2006High Wind in Virginia, January 14, 2006
January 14, 2006 · NWS LWX · 20 events in 20 counties and zones
Very strong winds developed on the 14th due to a strengthening low pressure system off the Mid Atlantic Coast and a fast moving cold front that passed through the region early in the day. Widespread damages and power outages occurred, with newspaper reports indicating tens of thousands without power for an extended period of time.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds developed on the 14th due to a strengthening low pressure system off the Mid Atlantic Coast and a fast moving cold front that passed through the region early in the day. Widespread damages and power outages occurred, with newspaper reports indicating tens of thousands without power for an extended period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 14, 11:38 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Jan 14, 11:38 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 AM EST SAT JAN 14 2006
.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
WILL KEEP HEADLINES AS IS FOR NOW.
WIND ADVISORY ACROSS ENTIRE CWA STARTING LATER THIS AFTERNOON AND
CONTINUING OVERNIGHT LOOKS FINE. WINDS ARE KINDA SLOW TO INCREASE
THUS FAR...BUT WE SHOULD SEE A QUICK INCREASE IN SPEEDS LATER THIS
AFTERNOON AND THE HIGHEST GUSTS LOOK TO BE THIS EVENING/OVERNIGHT
PER MODEL DATA. WILL HAVE TO PONDER WHETHER GUSTS CAN REACH HIGH
WIND WARNING CRITERIA IN OUR WEST THIS EVENING. THAT WILL BE A
CHALLENGE FOR THE AFTERNOON PACKAGE. ANOTHER THOUGHT FOR THE
AFTERNOON PACKAGE WILL TO EXTEND THE WIND HEADLINE PAST ITS
CURRENT EXPIRATION TIME OF 7 AM. BUFKIT SHOWS ADVISORY CALIBER
SPEEDS PERSISTING DURING THE DAY SUNDAY.
SNOW ADVISORY ACROSS THE WESTERN 5 ALSO LOOKS GOOD. HOWEVER...FEEL
THAT OUR POPS/WX DO NOT EXTEND FAR ENOUGH EAST LATER THIS
AFTERNOON AND EVENING. HAVE UPDATED THE FIRST PERIOD TO ADJUST
P-TYPE (RAIN/SNOW LINE) AND HAVE UPDATED SECOND PERIOD TO EXPAND
POPS ALL THE WAY TO THE BAY. WRAP AROUND SHOWERS WILL BE SCATTERED
ABOUT THIS AFTERNOON AND EVENING...AND AS COLDER AIR MOVES
IN...P-TYPE WILL BEGIN TO FAVOR THE FROZEN STATE. AM ESPECIALLY
CONCERNED ABOUT THE NORTHERN SHENANDOAH VALLEY AND WESTERN
MARYLAND AND HAVE EVEN INCLUDED THE LESS THAN AN INCH ACCUMULATION
WORDING AS THE RUC AND GFS HINT.
&&
.AVIATION...
VSBYS/CIGS GENERALLY IN VFR OUTSIDE OF ANY SCATTERED SHOWERS.
WINDS FROM THE NW WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON
AND EVENING.
&&
.MARINE...
NO CHANGES TO MARINE HEADLINES (THE SCA/GLW/SCA SANDWICH). SCA
CONDITIONS NOT MET YET...BUT WINDS EXPECTED TO INCREASE OVER THE
NEXT FEW HOURS...GUSTS REACHING GALE FORCE LATER THIS AFTERNOON
AND CONTINUING INTO A GOOD CHUNK OF SUNDAY.
&&
.PREVIOUS DISCUSSION...
(ISSUED 335 PM EST SAT JAN 14 2006)
SHORT TERM (TODAY THROUGH SUNDAY)...
WATER VAPOR LOOP SHOWS AN UPPER LOW SPINNING EAST THROUGH THE
TENNESSEE VALLEY. A DRY SLOT WAS PUNCHING NORTH THROUGH THE MID
ATLANTIC. ACARS 400-250MB WIND OBSERVATIONS REVEAL A TROUGH ACROSS
THE OHIO VALLEY...WITH A 140-160KT JET DIVING SOUTHWEST FROM CENTRAL
CANADA INTO THE MIDDLE MISSISSIPPI RIVER VALLEY. 03Z SURFACE
ANALYSIS PLACES A 993MB OCCLUDED CYCLONE EAST OF DETROIT. A 994MB
TRIPLE POINT CYCLONE WAS LOCATED ACROSS EAST CENTRAL WEST
VIRGINIA...WITH A STRONG COLD FRONT SOUTH THROUGH CENTRAL
FLORIDA...AND A WARM FRONT STRETCHING EAST ACROSS SOUTHERN VIRGINIA.
A SECONDARY COLD FRONT STRETCHED SOUTHWEST FROM THE PARENT CYCLONE
INTO THE LOWER MISSISSIPPI RIVER VALLEY.
BEEN A BUSY NIGHT WITH THE LINE ECHO WAVE MOVING EAST THROUGH THE
FORECAST AREA. HAD A COUPLE OF REPORTS OF DAMAGE. THE RISK FOR
SEVERE WEATHER WILL BE WRAPPING UP SHORTLY.
ANTICIPATE THE CHANCE FOR SHOWERS ASSOCIATED WITH THE UPPER LOW
DURING THE AFTERNOON. TEMPERATURES WILL BE FALLING THROUGH THE
DAY...BUT THINK THEY WILL REMAIN WARM ENOUGH FOR ALL RAIN ACROSS THE
EASTERN FORECAST AREA.
FIRST CHAPTER OF THE MAIN STORY TODAY WILL BE GUSTY WINDS. DURING
THE AFTERNOON...GFS/NAM BUFKIT FORECAST SOUNDINGS INDICATE 35-45KTS
OF MOMENTUM TRANSFER...AS SUSTAINED WINDS INCREASE DUE TO THE
TIGHTENING PRESSURE GRADIENT. WIND ADVISORY WILL LIKELY HAVE TO BE
EXTENDED INTO SUNDAY.
FINALLY...HAVE ISSUED A SNOW ADVISORY FOR THE WESTERN 5 COUNTIES
FROM MID MORNING THROUGH TONIGHT. REMNANT LOWER LEVEL MOISTURE WILL
BE SQUEEZED BY VERY STRONG UPSLOPE FLOW. COLD POOL WILL SUPPORT LAKE
EFFECT FOR A PERIOD AS WELL.
COMBINATION OF PASSAGE OF THE UPPER LOW AND DOWNSLOPE SHOULD ERODE
MUCH OF THE CLOUDINESS OVERNIGHT...YIELDING A SUNNY (YET WINDY)
SUNDAY.
AVIATION...CONDITIONS WILL IMPROVE AFTER 12Z TO MVFR WITH CIGS
SLOWLY IMPROVING TO AROUND 3KFT THIS AFTN. HWVR...WINDS WILL BECOME
A SIG ISSUE WITH THE AVIATION FORECAST BY LATE AFTN...WITH GUSTS
ABOVE 30 KT EXPECTED...ESPECIALLY FOR MRB/DCA/IAD/BWI/MTN. LESSER
WIND GUSTS WILL OCCUR AT CHO. THESE STRONG WINDS ARE EXPECTED TO
CONTINUE INTO SUNDAY.
MARINE...HIGH END GALE WARNING...WITH THE STRONGEST WINDS
DEVELOPING LATE THIS AFTERNOON...INTO SUNDAY. ALTHOUGH GFS BUFKIT
MOMENTUM TRANSFER TOUCHED 50KTS AT SEVERAL POINTS ALONG THE WATER
FOR AN HOUR OR TOO...HESITATE TO UPGRADE TO A STORM WARNING UNTIL
THE EVENT UNFOLDS (IT WOULD BE VERY MARGINAL STORM CRITERIA
ANYWAYS).
WATER LEVELS ARE ABOUT A FOOT ABOVE NORMAL. THE LUNAR CYCLE IS
WAXING TO A FULL MOON. WATER LEVELS SHOULD FALL BELOW PREDICTED
LEVELS BY EVENING WITH STRONG NORTHWEST FLOW.
LONG TERM...NOTHING WAS ADJUSTED DUE TO THE CURRENT WEATHER EVENT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY FOR DCZ001 UNTIL 7 AM SUNDAY.
MD...SNOW ADVISORY FOR MDZ002 UNTIL 4 AM SUNDAY.
...WIND ADVISORY FOR MDZ002>007-009>011-013-014-016>018 UNTIL 7
AM SUNDAY.
VA...SNOW ADVISORY FOR VAZ021 UNTIL 4 AM SUNDAY.
...WIND ADVISORY FOR VAZ021-025>031-036>042-050>057 UNTIL 7 AM
SUNDAY.
WV...SNOW ADVISORY FOR WVZ048-049-054 UNTIL 4 AM SUNDAY.
...WIND ADVISORY FOR WVZ048>055 UNTIL 7 AM SUNDAY.
MARINE...GALE WARNING FOR ANZ530>537 FROM 4 PM SATURDAY TO 4 PM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 4 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ530>537 FROM 4 PM SUNDAY TO 1 AM
MONDAY.
&&
SHORT TERM/AVIATION/MARINE...PELOQUIN
PREV DISCUSSION...ROGOWSKI/JBHazardous weather outlook, Jan 14, 12:02 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 PM EST SAT JAN 14 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1202 PM EST SAT JAN 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LOW PRESSURE WILL DEEPEN OFF THE NEW JERSEY AND NEW ENGLAND COASTS
THIS AFTERNOON...CAUSING STRONG WINDS TO DEVELOP ACROSS THE
REGION BY MID AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT THROUGH
TONIGHT FOR WIND GUSTS OF 45 TO 50 MPH. THESE WINDS HAVE THE
POTENTIAL TO CAUSE DOWNED TREES AND POWERLINES...AND MAY ALSO
RESULT IN ISOLATED POWER OUTAGES.
A SNOW ADVISORY REMAINS IN EFFECT THROUGH TONIGHT FOR PORTIONS OF
WESTERN MARYLAND...WESTERN VIRGINIA...AND EASTERN WEST
VIRGINIA...MAINLY FOR LOCATIONS ALONG AND WEST OF THE ALLEGHENY
FRONT. A TOTAL SNOWFALL OF 2 TO 4 INCHES IS EXPECTED.
A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC AND CHESAPEAKE
BAY TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A GALE WARNING CONTINUES ON SUNDAY FOR THE TIDAL POTOMAC AND
CHESAPEAKE BAY.
STRONG WINDS OVER LAND MAY PERSIST ON SUNDAY...WITH GUSTS OF 45 TO 50
MPH POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER REPORTS OF
STRONG WINDS AND SNOWFALL AMOUNTS ARE APPRECIATED.
High Wind, Culpeper
- When
- January 14, 1:05 PM EST to 1:10 PM EST
- Where
- Culpeper forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Numerous trees and powerlines down countywide. Wind report measured by a cooperative observer located in the town of Boston.
High Wind, Frederick
- When
- January 14, 4:00 PM EST to 4:10 PM EST
- Where
- Frederick forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Trees and powerlines down countywide.
High Wind, Highland
- When
- January 14, 6:00 PM EST to 6:10 PM EST
- Where
- Highland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- EMERGENCY MANAGER
High Wind, Shenandoah
- When
- January 14, 6:00 PM EST to 6:15 PM EST
- Where
- Shenandoah forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Trees and powerlines down with widespread and prolonged power outages.
High Wind, Page
- When
- January 14, 6:30 PM EST to 6:40 PM EST
- Where
- Page forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Trees and powerlines down countywide.
High Wind, Rockingham
- When
- January 14, 6:30 PM EST to 6:40 PM EST
- Where
- Rockingham forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Trees and powerlines down countywide.
High Wind, Madison
- When
- January 14, 7:48 PM EST to 7:58 PM EST
- Where
- Madison forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
High Wind, Warren
- When
- January 14, 8:30 PM EST to 8:40 PM EST
- Where
- Warren forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Numerous trees and powerlines down.
High Wind, Fairfax
- When
- January 14, 8:39 PM EST to 8:50 PM EST
- Where
- Fairfax forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Numerous powerlines down countywide.
High Wind, Fauquier
- When
- January 14, 8:39 PM EST to 8:50 PM EST
- Where
- Fauquier forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
Numerous trees down countywide.
High Wind, Loudoun
- When
- January 14, 8:39 PM EST to 8:50 PM EST
- Where
- Loudoun forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
Widespread reports of trees down.
High Wind, Prince William
- When
- January 14, 8:39 PM EST to 8:50 PM EST
- Where
- Prince William forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
Trees and powerlines down at numerous locations across the county.
High Wind, Augusta
- When
- January 14, 9:00 PM EST to 9:10 PM EST
- Where
- Augusta forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
High Wind, Albemarle
- When
- January 14, 9:15 PM EST to 9:25 PM EST
- Where
- Albemarle forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Scattered trees and powerlines down countywide.
High Wind, Greene
- When
- January 14, 9:15 PM EST to 9:25 PM EST
- Where
- Greene forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Numerous trees and powerlines down countywide.
High Wind, King George
- When
- January 14, 9:15 PM EST to 9:25 PM EST
- Where
- King George forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Numerous trees and powerlines down across the county.
High Wind, Nelson
- When
- January 14, 9:15 PM EST to 9:25 PM EST
- Where
- Nelson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Numerous reports of trees and powerlines down countywide.
High Wind, Rappahannock
- When
- January 14, 9:15 PM EST to 9:25 PM EST
- Where
- Rappahannock forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Trees and powerlines down countywide.
High Wind, Spotsylvania
- When
- January 14, 9:15 PM EST to 9:25 PM EST
- Where
- Spotsylvania forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Numerous trees and powerlines down.
High Wind, Stafford
- When
- January 14, 9:15 PM EST to 9:25 PM EST
- Where
- Stafford forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Numerous trees and powerlines down.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 14, 20062 deaths · 1 event
- Tornadoes and Damaging Winds in North Carolina, January 14, 2006$1.0 million · F1 · 8 events
- High Wind in Maryland, January 14, 2006$1.6 million · 52 kt wind · 14 events
- High Wind and Strong Wind in Pennsylvania, January 14 to 15, 2006$780,000 · 53 kt wind · 10 events
- High Wind and Strong Wind in New Jersey, January 14 to 15, 2006$450,000 · 59 kt wind · 21 events
- High Wind in West Virginia, January 14, 2006$640,000 · 50 kt wind · 8 events
- High Wind in District of Columbia, January 14, 2006$250,000 · 55 kt wind · 1 event
- Tornado and Damaging Winds in North Carolina, January 14, 2006$42,000 · F1 · 4 events
- High Wind in Georgia, January 14, 2006$130,000 · 50 kt wind · 3 events
- Tornado and Hail in Virginia, January 14, 2006$70,000 · F0 · 13 events
- Damaging Wind in West Virginia, January 14, 2006$100,000 · 60 kt wind · 1 event
- Winter Weather in New York, January 14 to 15, 2006$50,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486039, 5486042, 5486044, 5486053, 5486049, 5486052, 5486047, 5486121, 5486040, 5486041, 5486046, 5486050, 5486038, 5486037, 5486043, 5486045, 5486048, 5486051, 5486054, 5486055.